Tennessee, 2004

Lightning Strike in Tennessee, July 10, 2004

July 10, 2004 · NWS MRX · 1 event in 1 county or zone

A home in Mount Shadows subdivision was struck by lightning. The house caught fire and was nearly destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A home in Mount Shadows subdivision was struck by lightning. The house caught fire and was nearly destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 8:45 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 10, 8:45 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT SAT JUL 10 2004

.DISCUSSION...PATCHY FOG IS LINGERING OVER THE SEQUATCHIE VALLEY IN
SE TN AND ALONG PARTS OF THE CLINCH RIVER IN NE TN AND SW VA THIS
MORNING OTHERWISE SKIES ARE MOSTLY SUNNY. SHORTWAVE TROUGH THAT
STRETCHES FROM MO EASTWARD TO OHIO NORTH OF THE OHIO RIVER WILL
CONTINUE TO BE THE FOCUS FOR CONVECTION TODAY. THE UPPER LEVEL RIDGE
CENTERED OVER SOUTHERN GA AND FL WILL STEER THE BULK OF THE
CONVECTION EAST SOUTHEAST INTO WEST CENTRAL VA NEAR A STATIONARY
FRONT THAT CURRENTLY LIES ACROSS CENTRAL WEST VIRGINIA SOUTHEAST TO
THE VA/NC STATE LINE. SW VA WILL HAVE THE BEST CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON DUE TO ITS PROXIMITY TO THE
BOUNDARY AND SHORTWAVE. WILL SEND UPDATE TO REMOVE FOG WORDING FROM
ZONES OTHERWISE NO OTHER CHANGES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 10, 4:45 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT JUL 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The radar

The Northeast Alabama radar (KHTX), 88 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hamilton

When
July 10, 12:33 PM EST
Where
Hamilton County, East Brainerd
Property damage
$250,000
Reported by
UTILITY COMPANY
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410908.